Hail, Vernon
- When
- June 24, 5:29 PM CST
- Where
- Vernon County, Viroqua Muni Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.580, -90.880
Emergency management reported quarter sized hail near Viroqua.
On June 24th, a lone thunderstorm crossed the Mississippi River into Vernon and Richland counties and produced quarter sized hail as it moved southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
On June 24th, a lone thunderstorm crossed the Mississippi River into Vernon and Richland counties and produced quarter sized hail as it moved southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 1:26 PM CST, 4 hours 3 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service La Crosse WI
226 PM CDT Mon Jun 24 2024
.KEY MESSAGES...
- Showers and thunderstorms return to the forecast tonight.
While some uncertainty remains, confidence has increased that
at least west central Wisconsin will experience severe
thunderstorms tonight with primarily a risk for damaging
winds. An Enhanced Risk (level 3 of 5) for severe weather is
present east of a Oronoco MN to Dickeyville WI axis. Flash
flooding may also occur due to high amounts of recent
rainfall.
- Another brief break for mid-week before additional shower and
storm chances return late in the period. Details to be refined
in the coming days.
&&
.DISCUSSION...
Issued at 145 PM CDT Mon Jun 24 2024
This Afternoon and Tonight: Severe Storms and Flash Flooding
19z WV satellite shows an upper trough over Lake Winnipeg with
multiple shortwave in the quasi-zonal flow aloft over ND/SD/MN.
A weak area of thunderstorms has been ongoing all day across
central and northern MN. At the surface, very rich moisture is
advecting northeastward behind a warm front, with dewpoints in
the upper 70s common in NW and N central IA with these beginning
to be seen in S central MN.
This afternoon into tonight, aforementioned rich moisture should
continue to advect northeastward, with convection developing in
central MN this evening. Progged hodographs are long with plenty
of turning in the low levels, so expect initial supercellular
development to our northwest late this afternoon. That said,
relatively straight hodographs suggest upscale growth could
occur quickly with this activity likely an MCS as it approaches
our northwestern CWA. While a strong cap should keep
thunderstorms from developing in our area ahead of this MCS, low
level jet will be on the increase, helping to erode the cap and
allowing any ongoing thunderstorms to propagate southeastward
this evening. Given the strong EML that was advected eastward
today, the probability of moist advection from the 850mb LLJ
allowing the cap to be overcome will increase from west to east
across the forecast area, thus the relatively higher risk for
thunderstorms tonight resides in our east. As for hazards, given
the strong instability, robust deep layer shear, and expected
upscale growth suggests damaging wind is the primary threat.
Additionally, progged PWAT values once again approach 2 inches
so expect around 1 to 3 inches of additional rainfall in areas
affected by the thunderstorms. Given high antecedent rainfall,
This could be enough to see some flash flooding tonight despite
expected quick duration of rainfall. Given aforementioned deep
shear, cannot rule out a severe hailstone. Finally, with sfc-3km
bulk shear vectors of 40 knots but are out of the west-
northwest, obliquely along the axis of the MCS, suggesting the
QLCS tornado risk is low unless any notable bowing segments
developed.
Remaining uncertainties surround the strength of the capping
inversion. Should this cap be weaker than expected, it is
possible a supercell or two could develop in SE MN this
afternoon before the main round of convection described above.
Should this occur, large hail would be the primary risk with
this activity and a tornado could not be ruled out. That said,
the chance this potential afternoon round occurs is low (15%).
Remainder of Forecast:
As expected, blended guidance has trended sharply downward with
PoPs for Tuesday with outflow from the overnight MCS likely
pushing the front well to our south.
After a break from active weather Tuesday through Thursday, next
upper trough approaches Thursday night, leading to a chance for
showers and thunderstorms Thursday night through Saturday.
Operational guidance and ensembles continue to show a variety of
timings with this feature. Given this and active weather in the
short term, elected to let blended guidance ride for all
elements after Tuesday with this update.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1245 PM CDT Mon Jun 24 2024
Thunderstorms will be the primary aviation concern late this evening
and overnight as guidance continues to suggest a line of strong to
severe storms progressing through the region. Uncertainty still
remains with this line in both timing and location, however if
short-range guidance does resolve (40-70% chance) would expect a
period of MVFR/IFR conditions at KLSE, perhaps KRST as well,
between 03z and 09z with the potential for very strong wind
gusts to occur. VFR conditions are generally expected behind
this line of storms aside from some indication for MVFR cigs
(20-40% chance) during the early morning hours. Winds switch
from southerly to northwesterly through the TAF period,
remaining around 5-15 kts with higher gusts possible within
thunderstorms tonight.
&&
.HYDROLOGY...
Issued at 610 AM CDT Mon Jun 24 2024
Heavy rainfall over the previous couple of days has resulted in many
area rivers and streams running high or in flood stage. Flooding
concerns will last well into the week, with the Mississippi
River also continuing to rise. Another round of showers and
thunderstorms will be possible tonight into Tuesday. Although
some details are uncertain at this time, locally heavy rainfall
may be possible. With the already saturated soils, will need to
monitor for any further potential hydro impacts as any
additional heavy rainfall could exacerbate ongoing flooding.
Please continue to reference the latest flood statements for
additional updates and details.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 7 PM CDT this evening through late tonight
for WIZ032>034-041>043-053.
MN...Flood Watch from 7 PM CDT this evening through late tonight
for MNZ079-086>088-094>096.
IA...None.
&&
DISCUSSION...Ferguson
AVIATION...Naylor
HYDROLOGY...EMSHazardous Weather Outlook National Weather Service La Crosse WI 231 PM CDT Mon Jun 24 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-252345- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 231 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along many area rivers. Please see the latest flood statements for additional details. Severe thunderstorms are possible tonight, with damaging winds the primary threat. Additionally, severe hail and perhaps a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding will continue along many area rivers. Please see the latest flood statements for additional details. Thunderstorm chances return Thursday night into Friday night, but it is too early to determine any severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 9 PM tonight. .EMERGENCY MANAGEMENT COORDINATION... A partner webinar is scheduled for 3 PM this afternoon.
Special Weather Statement
National Weather Service La Crosse WI
449 PM CDT Mon Jun 24 2024
MNZ086>088-094>096-WIZ033-041-242245-
Olmsted MN-Dodge MN-Fillmore MN-Winona MN-Mower MN-Houston MN-
Trempealeau WI-La Crosse WI-
449 PM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT WINONA...OLMSTED...NORTHERN
MOWER...NORTHERN HOUSTON...DODGE...NORTHERN FILLMORE...SOUTHWESTERN
LA CROSSE AND SOUTH CENTRAL TREMPEALEAU COUNTIES THROUGH 545 PM
CDT...
At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Claremont to near Chatfield. Movement was
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Rochester, Dodge Center, Kasson, Stewartville, and Chatfield
around 455 PM CDT.
Lanesboro around 525 PM CDT.
Other locations impacted by these storms include County Roads 9 And
10, Eden, Fillmore, County Roads 6 And 15, Ridgeway, Rock Dell,
Brookside Campground, County Roads 5 And 6, Mayville, and Utica.
This includes Interstate 90 in Minnesota between mile markers 197 and
276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 9305 4402 9138 4373 9125 4370 9127
4376 9304
TIME...MOT...LOC 2148Z 302DEG 16KT 4403 9296 4387 9213
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ZapotocnySpecial Weather Statement
National Weather Service La Crosse WI
557 PM CDT Mon Jun 24 2024
IAZ011-MNZ096-WIZ041-053>055-250000-
Allamakee IA-Houston MN-Richland WI-Vernon WI-La Crosse WI-
Crawford WI-
557 PM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL ALLAMAKEE...EASTERN
HOUSTON...SOUTHEASTERN LA CROSSE...VERNON...RICHLAND AND NORTHERN
CRAWFORD COUNTIES THROUGH 700 PM CDT...
At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hokah to 9 miles northeast of Lansing.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Stoddard, Hokah, and Brownsville around 600 PM CDT.
La Crosse around 605 PM CDT.
Viroqua around 615 PM CDT.
Coon Valley around 620 PM CDT.
Westby around 630 PM CDT.
Richland Center and La Farge around 645 PM CDT.
Other locations impacted by these storms include County Roads G And
H, Jersey Valley County Park, South Side Of La Crosse, County 5 And
Peyton Road, Highway 14 61 And County N, Chaseburg, Highway 80 And
County C C, Gillingham, County Roads A And Z, and Retreat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4317 9021 4321 9029 4320 9037 4341 9134
4385 9160 4375 9091 4373 9091 4373 9076
4367 9042
TIME...MOT...LOC 2256Z 288DEG 36KT 4378 9144 4345 9107
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ZapotocnyThe La Crosse radar (KARX), 37 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
2 hail. Local standard time, as filed.
Emergency management reported quarter sized hail near Viroqua.
Broadcast media relayed a public report of quarter sized hail in Richland Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194439, 1194440.